Tennessee, 2020

Hail in Tennessee, May 24, 2020

May 24, 2020 · NWS MEG · 1 event in 1 county or zone

A strong storm developed due to daytime heating on the periphery of an upper ridge. Some nickel size hail fell in Henderson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A strong storm developed due to daytime heating on the periphery of an upper ridge. Some nickel size hail fell in Henderson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 24, 11:22 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, May 24, 11:22 AM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1222 PM CDT Sun May 24 2020

.UPDATE...

Updated for the 18Z Aviation Discussion

&&

.PREV DISCUSSION... /issued 427 AM CDT Sun May 24 2020/

The Midsouth will remain under the western periphery of a
subtropical height ridge centered over the Carolinas today.
Convective inhibition will be sufficiently weak in the modified
tropical maritime airmass for isolated thunderstorms. Deep layer
shear will remain weak and storm coverage should diminish with the
loss of surface heating by early evening.

Rain chances will increase by Memorial Day afternoon, when peak
daytime heating coincides with modest midlevel height falls and
deep layer sheer associated with a developing longwave trof over
the high plains. This trof will evolve into a nearly stationary
closed low over the Red River Valley by Tuesday. Midweek rain
chances over the Midsouth will likely be modulated by daytime
heating, given the absence of significant height falls.
Precipitable water values near 2 inches will support locally
heavy rainfall.

By Thursday, medium range model consensus lifts the upper low
center slightly east to northeast TX, briefly phasing with a
broad northern branch trof. This would place the Midsouth under
weakly diffluent flow aloft, but likely with limited change in
rain chances.

Height falls continue over the Great Lakes and northeast late in
the week. A slow-moving cold front may provide a focus for storms
Midsouth on Saturday. Concurrently, the closed upper low will
have retrograded to west TX, undercutting a height ridge building
over the central Rockies and northern high plains. This ridge
will eventually shift east to the MS River valley behind the
departing Great Lakes trof, perhaps bringing midsummer-like heat
to the Midsouth to start the month of June.

PWB

&&

.AVIATION...
18Z TAF cycle

VFR conditions will continue for much of the forecast period. A
few light showers are over portions of west Tennessee and north
Mississippi but should not produce any issues. Scattered
thunderstorms are expected to develop this evening west of the
Mississippi River and should dissipate shortly after midnight.
Winds will be mainly from the south at 5 to 10 knots for much of
the forecast period.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 24, 2:19 AM CST, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
319 AM CDT Sun May 24 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-251030-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
319 AM CDT Sun May 24 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

PWB

The radar

The Memphis radar (KNQA), 143 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Henderson

When
May 24, 1:41 PM CST to 1:46 PM CST
Where
Henderson County, Parker Xrds
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
35.800, -88.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899276.